This article discusses the security of McEliece-like encryption schemes using subspace subcodes of Reed-Solomon codes, i.e. subcodes of Reed-Solomon codes over Fqm whose entries lie in a fixed collection of Fq-subspaces of Fqm. These codes appear to be a natural generalisation of Goppa and alternant codes and provide a broader flexibility in designing code based encryption schemes. For the security analysis, we introduce a new operation on codes called the twisted product which yields a polynomial time distinguisher on such subspace subcodes as soon as the chosen Fq-subspaces have dimension larger than m=2. From this distinguisher, we build an efficient attack which in particular breaks some parameters of a recent proposal due to Khathuria, Rosenthal and Weger.

, , , , , , , , , , , , ,
IEEE Transactions on Information Theory
Centrum Wiskunde & Informatica, Amsterdam (CWI), The Netherlands

Couvreur, A., & Lequesne, M. (2021). On the security of subspace subcodes of Reed-Solomon codes for public key encryption. IEEE Transactions on Information Theory, 68(1), 632–648. doi:10.1109/TIT.2021.3120440